Objective: To highlight the issue of vitamin D supplementation in patients with sarcoidosis.
Case report: We report the case of a 66-year-old lady, who presented with one week history of general weakness, drowsiness, nausea and confusion. 6-weeks prior to presentation, she underwent right-sided intra-medullary nail insertion for a traumatic femur fracture, whilst abroad. Her past medical history includes stage IV pulmonary sarcoidosis, pulmonary hypertension and vitamin D deficiency. Immediately post-operatively, she was started on calcium and vitamin D supplement including calcitriol (0.25 μg daily) and cholecalciferol (60,000 IU weekly).
On examination, she was clinically dehydrated with a blood pressure of 165/52 and sinus tachycardia of 110 beats per minute. She had bibasal crepitations on chest auscultation. Examination of neurological and GI systems was unremarkable.
Initial investigations revealed adjusted calcium of 5.35 mmol/L, Phosphate 1.33 mmol/L, creatinine 342 μmol/L, Urea 17.2 mmol/L, PTH 1.2 pmol/L. ECG showed sinus tachycardia with a cQT of 480 msec. Four months prior to presentation, 25 hydroxy-vitamin D (25(OH)D) level was 24.6 nmol/L.
Her hypercalcaemia was felt to be secondary due to Vitamin D toxicity on the background of sarcoidosis. She was admitted to HDU, where she was treated with aggressive fluid resuscitation, increased dose of glucocorticoids, Calcitonin and diuretics, with subsequent clinical and biochemical improvement. The result of 25(OH)D level came back raised at 390 nmol/L.
Discussion: Stimulation of 1 α-hydroxylase enzyme in patients with sarcoidosis can result in adequate 1,25(OH)2D3 levels with insufficient 25(OH)D. Therefore, pharmacological vitamin D supplementation in patients diagnosed with vitamin D deficiency, based on 25(OH)D measurement, can increase the risk of hypercalcaemia secondary to vitamin D toxicity.
This case highlights the importance of practising caution when prescribing vitamin D particularly in patients with a background of granulomatous diseases. Measurement of active form of vitamin D in those patients should be considered.
07 Nov 2016 - 09 Nov 2016